High Wind, Central Penobscot
- When
- November 23, 7:00 PM EST to November 24, 3:00 PM EST
- Where
- Central Penobscot forecast zone
- Measured
- 45 kt (52 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Strong winds developed in the wake of intense low pressure tracking through the Maritime Provinces. with gusts to around 50 mph.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Strong winds developed in the wake of intense low pressure tracking through the Maritime Provinces. Sustained winds of 25 to 35 mph were common...with gusts to around 50 mph. The strong winds brought down some trees and tree limbs...along with power lines. Several thousand customers were without power at various times during the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Nov 23, 6:30 PM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
630 PM EST SAT NOV 23 2002
.SYNOPSIS...
LOW PRESSURE WILL RAPIDLY INTENSIFY WHILE MOVING TOWARD NEWFOUNDLAND TONIGHT
AND SUNDAY. STRONG GUSTY WINDS WILL DEVELOP LATER TONIGHT AND PERSIST
THROUGH SUNDAY MORNING...THEN GRADUALLY DIMINISH LATER SUNDAY. THE STRONG
WINDS WILL ALSO IMPORT COLDER AIR INTO THE REGION.
.UPDATE
HAVE UPDATED ZONES. STEADY PRECIP HAS MOVED EAST OF THE REGION. WILL DROP
WINTER WEATHER ADV IN MEZ001 AND UPDATE PRECIP COVERAGE IN ALL ZONES.
DISCUSSION...
TONIGHT:
EXPECT SCATTERED SNOW SHOWERS OVER THE NORTHERN HALF OF THE FORECAST
AREA.
SUNDAY: THE FORECAST AREA REMAINS IN CYCLONIC FLOW SO WILL KEEP SNOW
SHOWERS IN THE FORECAST IN THE NORTHERN ZONES. WITH DOWNSLOPE WILL JUST GO
PARTLY CLOUDY OVER THE SOUTHERN HALF OF THE AREA.
SUNDAY NIGHT: WILL KEEP ENTIRE FORECAST AREA PARTLY CLOUDY THROUGH THE
NIGHT. WITH COLDER AIRMASS MOVING IN AND PARTIAL CLEARING...WILL GO CLOSER
TO COLDER MAV NUMBER FOR MIN TEMPERATURES. WILL MAINTAIN WIND ADVISORY INTO
MONDAY MORNING.
MONDAY: WEAK SHORT WAVE WILL MOVE THROUGH THE FORECAST AREA. WILL KEEP
FORECAST OF SCATTERED SNOW SH0WERS AND WILL STAY CLOSE TO AVN TIMING FOR
THIS FEATURE. WILL AGAIN STAY CLOSER TO MAV NUMBERS FOR MAX TEMPERATURES
AND ADJUST VALUES DOWN SLIGHTLY FROM THE PREVIOUS FORECAST BASED ON VERY
COLD AIRMASS DEPICTED BY AVN/ETA.
FURTHER AHEAD WILL KEEP SCATTERED SNOW SHOWERS IN THE FORECAST THROUGH
TUESDAY NIGHT WITH CYCLONIC FLOW PERSISTING OVER THE REGION. WEAK SHORT
WAVES INBEDED IN THE FLOW WILL BE DIFFICULT TO PRECISELY TIME. EXPECT
PARTLY CLOUDY FOR WEDNESDAY AND THANKSGIVING WITH WEAK HIGH PRESSURE OVER
THE FORECAST AREA. CLOUDS WILL RETURN ON FRIDAY WITH A CHANCE OF SNOW
FRIDAY NIGHT INTO SATURDAY WITH NEXT SYSTEM APPROACHING FROM THE WEST.
COASTAL WATERS...
GALE FORCE WINDS WILL PERSIST TONIGHT THROUGH SUNDAY AFTERNOON THEN
SHOULD DROP BELOW GALE LEVELS.
.CAR...WIND ADVISORY TONIGHT THROUGH SUNDAY MORNING
ZONES 001>006-010-011-015>017-029>032
GALE WARNING.
LULOFS/MIGNONEMEZ001>006-010-011-015>017-029>032-231330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 650 AM EST SAT NOV 23 2002 HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN AND DOWNEAST MAINE... AROOSTOOK... HANCOCK... NORTHERN SOMERSET... PENOBSCOT... PISCATAQUIS... WASHINGTON. .DAY ONE... LOW PRESSURE WILL CROSS MAINE AND NEW BRUNSWICK EARLY TODAY...THEN RAPIDLY INTENSIFY ACROSS THE GULF OF SAINT LAWRENCE LATER TODAY AND TONIGHT. WINDS ACROSS THE REGION WILL INCREASE IN THE WAKE OF THE INTENSIFYING LOW...REACHING SUSTAINED SPEEDS OF 25 TO TO 35 MPH BY THE LATE AFTERNOON AND EVENING. SUSTAINED WINDS OF 25 TO 35 MPH...WITH GUSTS TO 50 MPH...ARE THEN EXPECTED REGION WIDE TONIGHT THROUGH SUNDAY MORNING. THESE WINDS COULD BRING DOWN TREE LIMBS AND POWER LINES RESUTING IN POWER OUTAGES. PLEASE SEE THE WIND ADVISORY ISSUED BY THIS OFFICE FOR ADDITIONAL DETAILS. WINDS WILL INCREASE TO GALE LEVELS ACROSS THE COASTAL WATERS TODAY...WITH GALE FORCE WINDS PERSISTING TONIGHT THROUGH EARLY SUNDAY. THUS...A GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS. PLEASE SEE THE COASTAL WATERS FORECAST ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION RELATING TO THE GALE WARNING. COLDER AIR WRAPPING AROUND THE STORM WILL ALLOW PRECIPITATION TO CHANGE BACK TO SNOW ACROSS THE REGION TODAY. SEVERAL INCHES OF ACCUMULATION ARE POSSIBLE ACROSS THE NORTH AND MOUNTAINS .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF SIGNIFICANT WINDS OR WIND RELATED DAMAGE TO THE WEATHER SERVICE OFFICE IN CARIBOU. .DAYS TWO THROUGH SEVEN... SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED TO CONTINUE SUNDAY MORNING...BEFORE GRADUALLY DIMINISHING DURING THE AFTERNOON. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. STAY TUNED TO NOAA WEATHER RADIO...FOR THE LATEST STATEMENTS AND WARNINGS. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR. NORCROSS
The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, November 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323440, 5323441, 5323442, 5323443, 5323444.